OBJECTIVE: Voriconazole is an antifungal treatment with central neurotoxicity. Modifications of the electroretinogram can explain some of its visual complications: visual hallucination, blurred vision, altered visual perception or photophobia. However, reports from the literature or the French pharmacovigilance centers evoked toxic optic neuropathy due to voriconazole. The aim of this report is to analyze the role of voriconazole in the occurrence of toxic optic neuropathy or the role of the combination of voriconazole with other neurotoxic drugs.
PATIENTS AND METHODS: We report the case of a 15-year-old young boy treated with voriconazole and ethambutol for a severe lung infection due to aspergillosis and mycobacterium tuberculosis in the mucoviscidosis and pulmonary transplantation who developed a toxic optic neuropathy. A review of the literature on the role of ethambutol on the activity of CYP2C19 and its relationship with the serum concentration of voriconazole was conducted.
RESULTS: In our patients, visual acuity recovered after discontinuation of voriconazole. Other cases of toxic optic neuropathy due to voriconazole were reported in pharmaco-vigilance databases, often in association with ethambutol.
CONCLUSIONS: Ethambutol can reduce the activity of CYP2C19 leading to an increase of voriconazole concentration. Thus, it potentiates its risk of adverse event. Such mechanism leading to this neuro ophthalmological adverse effect would have an important clinical involvement. It would require a stricter monitoring and screening of patients treated by combination of neurotoxic molecules and VRZ to detect an adverse event.Free PDF Download
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License
To cite this article
C. Orssaud, R. Guillemain, A. Lillo Le Louet
Toxic optic neuropathy due to voriconazole: possible potentiation by reduction of CYP2C19 activity
Eur Rev Med Pharmacol Sci
Vol. 25 - N. 24